Jump to content

titotjackson: Tapering mirtazapine


titotjackson

Recommended Posts

Hello all,

 

I was prescribed mirtazapine for insomnia in February. It really hasn't helped and I don't like the side effects, so I'd like to taper off of it. I take 15mg a day, and I've been doing this for about 9 weeks now. Can anyone recommend a course of action? I've read that I should reduce the dosage by 10% every 3/4 weeks, but that seems quite slow- at this rate, the tapering process would be far longer than the time I've been on the medication. Suggestions?

 

Much appreciated,

 

Tom

Link to comment
  • Moderator Emeritus

Welcome Tom,

I moved your introductory post to a Journal thread of its own. This way more people will notice it, and you can maintain your own journal right here to track progress, write about symptoms, ask questions and communicate with the community, add to it whenever you want.

 

We recommend the 10% method of tapering as a way to avoid the risk of experiencing withdrawal symptoms. Nine weeks is enough time for your body to have developed a dependency on the drug.

 

Please read :

 

What is withdrawal syndrome?   and   Why taper by 10% of my dosage?

 

You may be able to taper faster, but its best to start with a small reduction first to find out how your body is going to respond.

 

Here are our tips for tapering off mirtazapine:

 

http://survivinganti...on-mirtazapine/

 

If I were you I would start with a 10% decrease and wait at least 2 weeks to see if withdrawal symptoms develop. If not, then you could go ahead and try another 10% cut. By making small cuts, if withdrawal symptoms start to develop and you need to updose, then you wont be making big changes, which tend to disrupt the nervous system more.  You need to listen to your own body and symptoms if they develop and slow down accordingly. The idea behind slow tapering is that you are able to get off the medication safely without the process disrupting your life, withdrawal symptoms can sometimes make it very difficult for some people.

 

Please stay in touch and let us know what you decide.

 

Petunia.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to comment

Petunia, thank you. Your response was extremely helpful! I will start the 10% tapering tonight and keep the community informed on my progress.

 

Tom

Link to comment
  • Moderator Emeritus

Welcome to the site Tom   :) .

1987-1997 pertofran , prothiaden , Prozac 1997-2002 Zoloft 2002-2004 effexor 2004-2010 Lexapro 40mg

2010-2012Cymbalta 120mg

Sept. 2012 -decreased 90mg in 6months. Care taken over by Dr Lucire in March 2013 , decreased last 30mg at 2mg per week over 3 months. July 21 , 2013- last dose of Cymbalta

Protracted withdrawal syndrome kicked in badly Jan.2014 Unrelenting akathisia until May 2014. Voluntary hosp. admission. Cocktail of Seroquel, Ativan and mirtazapine and I was well enough to go home after 14 days. Stopped all hosp. meds in next few months.

July 2014 felt v.depressed - couldn't stop crying. Started pristiq 50mg. Felt improvement within days and continued to improve, so stayed on 50mg for 8 months.

Began taper 28 Feb. 2015. Pristiq 50mg down to 45mg. Had one month of w/d symptoms. Started CES therapy in March. No w/d symptoms down to 30mg.

October 2015 , taking 25mg Pristiq. Capsules compounded with slow-release additive.

March 2016 , 21mg

Link to comment
  • Moderator Emeritus

I agree with Petunia.  One of the key things I look for in withdrawal is insomnia but you already had that.

 

What's been happening with your sleep over the last month or so?  It important to be clear about that before you drop so 

you can be well placed to monitor it after you've dropped.   I also get nausea and dizziness but that's only if I have really upset my system

 

Dalsaan

Please note - I am not a medical practitioner and I do not give medical advice. I offer an opinion based on my own experiences, reading and discussion with others.On Effexor for 2 months at the start of 2005. Had extreme insomnia as an adverse reaction. Changed to mirtazapine. Have been trying to get off since mid 2008 with numerous failures including CTs and slow (but not slow enough tapers)Have slow tapered at 10 per cent or less for years. I have liquid mirtazapine made at a compounding chemist.

Was on 1.6 ml as at 19 March 2014.

Dropped to 1.5 ml 7 June 2014. Dropped to 1.4 in about September.

Dropped to 1.3 on 20 December 2014. Dropped to 1.2 in mid Jan 2015.

Dropped to 1 ml in late Feb 2015. I think my old medication had run out of puff so I tried 1ml when I got the new stuff and it seems to be going ok. Sleep has been good over the last week (as of 13/3/15).

Dropped to 1/2 ml 14/11/15 Fatigue still there as are memory and cognition problems. Sleep is patchy but liveable compared to what it has been in the past.

 

DRUG FREE - as at 1st May 2017

 

>My intro post is here - http://survivingantidepressants.org/index.php?/topic/2250-dalsaan

Link to comment

Thanks for the warm welcome everyone! I'm a 31 year old male and I started suffering from insomnia about 4 years ago, during a particularly stressful period at work. I have sleep maintenance insomnia, in which I wake up around 4am every day and I'm unable to fall back asleep. After a personal crisis, I caved (I had been extremely opposed to the idea of taking prescription drugs to treat insomnia) and saw a psychiatrist who prescribed me mirtazapine.

 

This past month, my sleep has been erratic. I sometimes fell asleep after my morning wakenings, which was a positive step. I went on an extended vacation on the beautiful Atlantic coast of Colombia, and by the peace and quiet of the beach I was able to get a full night's rest nearly every day. Since I got home, though, I've had the usual sleep maintenance issues. I'll go to bed at about 11pm, practice good sleep hygiene beforehand, and still wake up in the wee hours of the morning without being able to fall asleep again. I also have had trouble falling sleep- it has taken half an hour or so as of late.

 

Thanks for the support, everyone. I'm glad to be a member of the community!

Link to comment
  • Moderator Emeritus

This might sound weird but its possible you have developed a negative association to your bedroom at home.  Can you spend some time at night imagining that you are still in Colombia and picturing yourself falling asleep there and sleeping through.  This might help bring more positive associations into your normal environment.

 

My other question - do you have blackout curtains?   These are very important for sleep and can help address early wake ups.

 

I'm not saying these things are magic bullets.   I think for some of us, sleeping well means doing 100 little things and my 100 little things are different to your 100 little things.   

 

These are 2 possible things to think about and I encourage you to think through the other 98 or so.   

 

D

Please note - I am not a medical practitioner and I do not give medical advice. I offer an opinion based on my own experiences, reading and discussion with others.On Effexor for 2 months at the start of 2005. Had extreme insomnia as an adverse reaction. Changed to mirtazapine. Have been trying to get off since mid 2008 with numerous failures including CTs and slow (but not slow enough tapers)Have slow tapered at 10 per cent or less for years. I have liquid mirtazapine made at a compounding chemist.

Was on 1.6 ml as at 19 March 2014.

Dropped to 1.5 ml 7 June 2014. Dropped to 1.4 in about September.

Dropped to 1.3 on 20 December 2014. Dropped to 1.2 in mid Jan 2015.

Dropped to 1 ml in late Feb 2015. I think my old medication had run out of puff so I tried 1ml when I got the new stuff and it seems to be going ok. Sleep has been good over the last week (as of 13/3/15).

Dropped to 1/2 ml 14/11/15 Fatigue still there as are memory and cognition problems. Sleep is patchy but liveable compared to what it has been in the past.

 

DRUG FREE - as at 1st May 2017

 

>My intro post is here - http://survivingantidepressants.org/index.php?/topic/2250-dalsaan

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy